MAUDE Adverse Event Report: COOK INC REDO DOUBLE LUMEN TPN CATHETER SET; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS

COOK INC REDO DOUBLE LUMEN TPN CATHETER SET; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Bacterial Infection (1735); No Code Available (3191)
Date of Event 01/29/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Reporter occupation: sr.Clinical risk advisor.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the blue and yellow lumen sheaths of a redo double lumen tpn catheter set became loose.The yellow lumen sheath became loose enough to be slid up and down the line.Consequently, the line broke, which allowed blood to leak out of the area.The patient developed a positive blood culture (coagulase negative staphylococcus) due to this occurrence.The blue sheath could also be moved, but did not slide up and down.Additional information regarding the event, patient, and device has been requested but is currently unavailable.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information regarding the patient, device, and event was received on 28feb2020.The catheter was placed in the patient's chest and was used for routine central line care.It was reported that slice holes were noticed on the lumen beneath the hub of the device after over three months following placement.The device was only partially separated and remained in-tact as one piece.The device failed during treatment and was then explanted.During use, the device was secured to the patient using standard central line dressing.The patient was receiving patient care per the user facility's protocol.The patient was said to have a "normal" activity level for their age, though they mostly were in the hospital bed.No ancillary devices were being utilized at the time of the failure and no sterilization processes were performed prior to use.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation - evaluation it was reported by alberta children¿s hospital in calgary, alberta, canada that on (b)(6)2020, ¿the device¿s sheath came loose.¿ the incident was reported to the manufacturer on mdip report 1304.The complaint device was a redo double lumen tpn catheter set (part number: c-tpns-7.Od-65-redo, lot number 9352833).The device was implanted on (b)(6) 2019 in the patient¿s chest and was being used for routine central line care.It was reported that the yellow sheathed extension, labeled ¿cook¿ on the redo double lumen tpn was moving.The customer stated that the sheath is usually stationary and is not able to be moved, but the sheath could be slid up and down the line.The extension tubing had ¿sliced holes¿ on the lumen under the hub/sheath.The extension tubing eventually broke and allowed for blood to leak out during treatment.It was also reported that the blue lumen was also able to be moved as well.The customer stated that the patient developed positive blood cultures (coagulase negative staphylococcus) from the yellow lumen.It was initially reported that the catheter was repaired/replaced ¿per ahs protocol.¿ it was later clarified that the device was repaired at an earlier unknown date using a cook tpn catheter repair kit (rpn unknown, lot number unknown).The device, with the cook tpn repair catheter on the yellow sheathed extension was later explanted.The patient was reported to have ¿normal¿ activity level for their age but spends most of their time in the hospital bed.A review of the complaint history, device history record (dhr), instructions for use (ifu), and quality control, as well as a visual inspection of the returned device, was conducted during the investigation.In regards to this event, the customer returned a complete catheter where one lumen has been repaired and a partial catheter that was the section previously repaired.On all hubs of the complete catheter and the partial catheter, there is separation between the hub and the adjacent clear silicone tubing (described by the customer as the sheath).In addition, on the partial section of the catheter, the silicone tubing can be slid up and down the catheter.The partial section of catheter has holes and tears in the white catheter tubing that is under the clear silicone tubing.The hubs on the returned catheters have clear needless injector caps.The blue lumen on the complete catheter had a medication sticker on the hub indicating that that extension line was not to be used.At this time, there is sufficient evidence suggesting that this device was manufactured to specification additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that there are sufficient inspection activities in place to detect this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot (9352833) a well as the catheter component lot revealed no recorded non-conformances.A database search identified four additional events associated with the reported device lot that were reported by the same customer for the same failure mode.Based upon this information, cook has concluded that there is no evidence indicating non-conforming product exists either in house or in field.The ifu for the redo double lumen tpn catheter set includes the following in the precautions: ¿-silicone catheters are not designed for power injection.Catheter rupture may occur.Use of a 10ml syringe or larger will reduce the risk of catheter rupture.The following suggested catheter maintenance is also provided ¿.If catheter is not to be used immediately, its lumen should be maintained by continuous saline or heparinized saline drip or locked with heparinized saline solution.Normal saline lock is permissible if utilizing the clc2000 injection cap.Catheter heparinization should be determined by institutional protocol and clinical judgement.Heparin concentrations of 10 units/ml to 100 units/ml have been reported adequate to maintain lumen patency.Catheter lock should be reestablished after every use or at least every 24 hours if unused.Before using catheter lumen already locked with heparin, lumen should be flushed with twice the indicated lumen volume using normal saline.Lumen should be flushed with normal saline between administration of different infusates.After use, lumen should again be flushed with twice the indicated lumen volume using normal saline before reestablishing heparin or saline lock.Strict aseptic technique must be adhered to while using and maintaining catheter.¿ based on the information provided, inspection of the returned product, and the results of the investigation, a definitive root cause could not be established.It is possible that inadvertent tension or device access/maintenance contributed to this event.While it is not known what was attached, if the device was attached to an infusion pump, the lines could have experienced strain/tension when the system or patient were moved.Additionally, over-tightening an accessory line for securement to the device could have contributed to the seal breaking.Some infusions may be agglutinative (such as tpn) and create a tight fitting between the hub and the intravenous tubing, making the separation after infusion difficult.The separation may be so difficult that a healthcare professional or patient/caregiver may use a tool, i.E.Hemostats to disconnect the device from the tubing.It should be noted that separation and leakage are known inherent risks of using this device.A previous project was performed to determine the cause of this issue.It was found that the product line meets specifications, but that separation and leakage of the device is an inherent risk device usage.The properties of silicone may result in lower material strength when compared to catheters constructed of other stronger material (e.G.Polyurethane).This lower strength leads to the potential risk of more catheter separations/leakages due to a variety of causes.The benefits of the catheter constructed of silicone include softer feel for greater patient comfort, longer-term biocompatibility, ability to repair outside the body, and is less thrombogenic than polyethylene or pvc.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional patient/event details have been received since the previous medwatch report was sent.
 
Event or Problem Description
In additional information received on 01may2020, it was reported that the catheter was repaired, as the original device had a defect in the yellow lumen.It was also noted that the blue lumen on the catheter had a defect.The catheter was explanted.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
REDO DOUBLE LUMEN TPN CATHETER SET
Common Device Name
FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9746294
Report Number1820334-2020-00443
Device Sequence Number1974026
Product Code FOZ
UDI-Device Identifier00827002079021
UDI-Public(01)00827002079021(17)211213(10)9352833
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K950118
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/13/2021
Device Model NumberN/A
Device Catalogue NumberC-TPNS-7.0D-65-REDO
Device Lot Number9352833
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2020
Initial Date Received by Manufacturer 02/13/2020
Supplement Date Received by Manufacturer02/28/2020
05/01/2020
05/22/2020
Initial Report FDA Received Date02/24/2020
Supplement Report FDA Received Date03/09/2020
05/08/2020
06/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;